Alert archive / California / Wind Advisories in 2022
Wind Advisory 11, NWS Reno, NV
NWS Reno, NV issued this wind advisory at Apr 30, 2022, 8:23 AM PDT for 9 counties in California; 7 counties in Nevada. It took effect at May 2, 2022, 7:00 AM PDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2022, 8:23 AM PDT (15:23 UTC)
- In effect from
- May 2, 2022, 7:00 AM PDT
- Expired
- May 2, 2022, 8:00 PM PDT
- In force
- 13 hr
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Modoc County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 39 km from the middle of the area, began a volume at 15:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 3.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3991 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
073 WWUS75 KREV 301523 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 823 AM PDT Sat Apr 30 2022 CAZ070-071-NVZ005-020000- /O.NEW.KREV.WI.Y.0011.220502T1400Z-220503T0300Z/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, Empire, and Gerlach 823 AM PDT Sat Apr 30 2022 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 8 PM PDT MONDAY... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. Locally stronger gusts in wind prone locations. * WHERE...Surprise Valley California, Lassen-Eastern Plumas- Eastern Sierra Counties and Northern Washoe County. * WHEN...From 7 AM to 8 PM PDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ072-NVZ002>004-020000- /O.NEW.KREV.WI.Y.0011.220502T1800Z-220503T0300Z/ Greater Lake Tahoe Area-Greater Reno-Carson City-Minden Area- Western Nevada Basin and Range including Pyramid Lake- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, Incline Village, Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 823 AM PDT Sat Apr 30 2022 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT MONDAY... * WHAT...West winds 20 to 30 mph with gusts up to 55 mph expected. Locally stronger gusts in wind prone locations. Sierra ridge wind gusts near 100 mph. Waves 2 to 4 feet on area lakes. * WHERE...Greater Lake Tahoe Area, Greater Reno-Carson City- Minden Area and Western Nevada Basin and Range including Pyramid Lake. * WHEN...From 11 AM to 8 PM PDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Small boats, kayaks, and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. * ADDITIONAL DETAILS...Choppy conditions for Lake Tahoe and Pyramid Lake with waves 2 to 4 feet possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ073-NVZ001-020000- /O.NEW.KREV.WI.Y.0011.220502T2000Z-220503T0300Z/ Mono County-Mineral and Southern Lyon Counties- Including the cities of Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, and Schurz 823 AM PDT Sat Apr 30 2022 ...WIND ADVISORY IN EFFECT FROM 1 PM TO 8 PM PDT MONDAY... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. Locally stronger gusts in wind prone locations. Ridge wind gusts 75-90 mph. * WHERE...Mineral and Southern Lyon Counties and Mono County. * WHEN...From 1 PM to 8 PM PDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ For more information from the National Weather Service visit http://weather.gov/rev
2 follow-up statements
666 WWUS75 KREV 012153 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 253 PM PDT Sun May 1 2022 CAZ070-071-NVZ005-030300- /O.CON.KREV.WI.Y.0011.220502T1400Z-220503T0300Z/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, Empire, and Gerlach 253 PM PDT Sun May 1 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 8 PM PDT MONDAY... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. Locally stronger gusts in wind prone locations. * WHERE...Surprise Valley California, Lassen-Eastern Plumas- Eastern Sierra Counties and Northern Washoe County. * WHEN...From 7 AM to 8 PM PDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ072-NVZ002>004-030300- /O.CON.KREV.WI.Y.0011.220502T1800Z-220503T0300Z/ Greater Lake Tahoe Area-Greater Reno-Carson City-Minden Area- Western Nevada Basin and Range including Pyramid Lake- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, Incline Village, Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 253 PM PDT Sun May 1 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 8 PM PDT MONDAY... * WHAT...West winds 20 to 30 mph with gusts up to 55 mph expected. Locally stronger gusts in wind prone locations. Sierra ridge wind gusts near 100 mph. Waves 2 to 4 feet on area lakes. * WHERE...Greater Lake Tahoe Area, Greater Reno-Carson City- Minden Area and Western Nevada Basin and Range including Pyramid Lake. * WHEN...From 11 AM to 8 PM PDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Small boats, kayaks, and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. * ADDITIONAL DETAILS...Choppy conditions for Lake Tahoe and Pyramid Lake with waves 2 to 4 feet possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ073-NVZ001-030300- /O.CON.KREV.WI.Y.0011.220502T2000Z-220503T0300Z/ Mono County-Mineral and Southern Lyon Counties- Including the cities of Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, and Schurz 253 PM PDT Sun May 1 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM TO 8 PM PDT MONDAY... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. Locally stronger gusts in wind prone locations. Ridge wind gusts 75-90 mph. * WHERE...Mineral and Southern Lyon Counties and Mono County. * WHEN...From 1 PM to 8 PM PDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ For more information from the National Weather Service visit http://weather.gov/rev
987 WWUS75 KREV 020957 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 257 AM PDT Mon May 2 2022 CAZ070-071-NVZ005-030300- /O.CON.KREV.WI.Y.0011.220502T1400Z-220503T0300Z/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, Empire, and Gerlach 257 AM PDT Mon May 2 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 8 PM PDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Surprise Valley California, Lassen-Eastern Plumas- Eastern Sierra Counties and Northern Washoe County. * WHEN...From 7 AM this morning to 8 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS: Travel restrictions for high profile vehicles are possible. Check with CalTrans and NDOT for the latest on road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ072-NVZ002>004-030300- /O.CON.KREV.WI.Y.0011.220502T1800Z-220503T0300Z/ Greater Lake Tahoe Area-Greater Reno-Carson City-Minden Area- Western Nevada Basin and Range including Pyramid Lake- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, Incline Village, Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 257 AM PDT Mon May 2 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 55 mph expected. Locally stronger gusts in wind prone locations. Sierra ridge wind gusts near 100 mph. Waves 2 to 4 feet on Pyramid Lake and Lake Tahoe. * WHERE...Greater Lake Tahoe Area, Greater Reno-Carson City- Minden Area and Western Nevada Basin and Range including Pyramid Lake. * WHEN...From 11 AM this morning to 8 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Choppy conditions for Lake Tahoe and Pyramid Lake with waves 2 to 4 feet expected. Travel restrictions for high profile vehicles are possible. Check with CalTrans and NDOT for the latest on road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ073-NVZ001-030300- /O.CON.KREV.WI.Y.0011.220502T2000Z-220503T0300Z/ Mono County-Mineral and Southern Lyon Counties- Including the cities of Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, and Schurz 257 AM PDT Mon May 2 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 55 mph expected. Locally stronger gusts in wind prone locations. Sierra ridge wind gusts near 100 mph. * WHERE...Mineral and Southern Lyon Counties and Mono County. * WHEN...From 1 PM this afternoon to 8 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS: Travel restrictions for high profile vehicles are possible. Check with CalTrans and NDOT for the latest on road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Apr 30, 2:24 AM PDT, 5 hours 59 minutes earlier.
Area forecast discussion, Apr 30, 2:24 AM PDT, 5 hours 59 minutes before
Area Forecast Discussion National Weather Service Reno NV 224 AM PDT Sat Apr 30 2022 .SYNOPSIS... A "slider-like" system will bring breezy winds this weekend along with a few light showers today into Sunday morning. Isolated thunderstorms are possible north of Lovelock and Gerlach this afternoon and evening. Stronger winds are expected Monday with travel and recreation impacts likely along with increased fire danger. Additional storms are possible through the second week of May as the progressive pattern continues. && .SHORT TERM... Few changes to the forecast this weekend. Seasonably warm today, though clouds and wind will be on the increase ahead of our next system. Southwest wind gusts look primarily to remain under 35 mph today in valley locations per ensemble meteograms so not a major wind event but enough to bring choppy condition to area lakes. It may be a good idea to save any lake recreation for another day. 700 mb winds around 20-30 kts would translate for gusts over Sierra ridgelines around 45-55 mph. Localized areas of blowing dust are possible today downwind of the Carson Sink, including portions of US- 50, US-95, and I-80. Lift along the leading edge of the associated cold frontal boundary will produce light showers in far northern CA/NV near the Oregon border this afternoon and evening. Precipitation chances to spread south overnight as the main low follows. This system has a "slider-like" look to it with the best precipitation chances from western Nevada eastward, predominately north of US-50. Even with this, the qpf amounts look fairly meager with ensembles hinting at sprinkles up to a tenth of an inch. There are low end (10-20%) chances for thunderstorms this afternoon into early evening, primarily for areas near the Oregon border. Breezy, post-frontal north to northeast winds to follow on Sunday with slightly cooler temperatures. A few showers may linger for areas near and east of US-95 Sunday morning; otherwise, it will be dry. -Dawn .LONG TERM...Monday through next week... ...WINDY MONDAY... Low pressure moving into the northwest CONUS will push a stout but mainly dry cold front through northeast CA and western NV on Monday, bringing strong west to northwest winds. Around 80% of EPS members in the immediate lee of the Sierra (proxy for wind prone areas) now exceed 50 mph for gusts Monday, with 35-50 mph for many other areas per blended guidance. Meanwhile, the EPS extreme forecast index (EFI) shows a signal for a notable, although not unheard of, wind event for this time of year. With all this in mind, winds have been beefed up for Monday and advisory statements for wind-related impacts and dangerous lake chop Monday are likely either later today or tomorrow. If you are planning lake recreation or travel, especially in a high-profile vehicle, be prepared for adverse conditions to develop by mid-morning to early afternoon Monday. As for precipitation chances Monday, they look quite anemic from Susanville and Gerlach south with the main area of forcing and deeper moisture with the northwest CONUS low remaining near or north of the Nevada/Oregon border. Tuesday will start out colder than Monday morning for most spots as the western side of the aforementioned low's cold pool moves overhead. However, the main colder air punch aloft looks to exit into the eastern Great Basin by later in the day so eastern CA and far western NV may not see much difference in afternoon temperatures between Monday and Tuesday. Wednesday should be mostly sunny with temperatures jumping to about 10 degrees above average, or into the mid 60s to lower 70s for Sierra valleys and mid to upper 70s for lower valleys. Thursday and Friday, substantial differences pop up between the GEFS and EPS suites as most of the EPS members keep troughing well north of the region while the GEFS has ~40% of its members bringing a trough much farther south for shower chances and much colder temperatures. This means highs late week are of lower confidence with the possible range between the 60s and lower 80s for western NV valleys. Also, precipitation chances range from near zero in many EPS runs to a 30-60% chance for showers across northeast CA and northwest NV. Keep these large ranges in temperatures and precip chances in mind and don't be overly reliant on the deterministic forecast values for late next week. -Snyder && .AVIATION... Winds will be on the increase today ahead of an incoming "slider- like" system. FL100 westerly winds will be sustained 20-30kts, with surface winds at terminal sites peaking around 25 kts this afternoon and early evening. This may bring moderate turbulence and some mountain wave activity along and east of the Sierra crest. Localized areas of blowing dust will be possible this afternoon and evening downwind of the Carson Sink but widespread dust remains less of a concern due to sustained winds on the lower end of what is needed to loft substantial particulate matter. This system will also bring chances for light showers today near the Oregon border with chances spreading south into the evening and overnight hours. Best chances will remain in western Nevada eastward, north of US-50 in the pre-dawn hours Sunday morning, then near and east of US-95 through 18z Sunday before clearing. There may be some mountain top obscuration due to lowering CIGS. A 10-20% chance for thunderstorms exists for areas near the Oregon border this afternoon and evening as well. Breezy northerly winds to follow on Sunday, strongest near and east of US-95 where gusts may reach 20-25 kts at times. -Dawn && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Apr 30, 3:16 AM PDT, 5 hours 7 minutes before
Special Weather Statement National Weather Service RENO NV 316 AM PDT Sat Apr 30 2022 CAZ070>073-NVZ001>005-010000- Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Stateline, Glenbrook, Incline Village, Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire, and Gerlach 316 AM PDT Sat Apr 30 2022 ...More wind with light showers on the way... -Today into Sunday- A quick-moving system will sweep through the Sierra and western Nevada today into Sunday bringing breezy southwest to west winds today, and northerly winds Sunday. The winds will result in choppy lake conditions this afternoon and early evening and it may be a good idea to save lake recreation for another day. Localized areas of blowing dust are possible downwind of the Carson Sink, possibly affecting I-80, US-95, and US-50. Light showers and isolated thunderstorms will form near the Oregon border today, with showers spreading south along the I-80 corridor overnight. A few showers may linger early Sunday morning near and east of US-95. Liquid totals will be minimal -- a few sprinkles up to a tenth of an inch. -Windy Monday- Yup, more wind on Monday, and winds will be stronger. Confidence is high for widespread southwest to northwest wind gusts 35 to 50 mph, locally higher in wind prone locations. There is potential for downslope enhancement of the wind gusts, which would boost the peak wind gusts for canyons along the US-395/I-580 corridor from Susanville south to Mammoth. Travel impacts are nearly certain with high profile vehicle restrictions and rough air for aviators. Be sure to check with NDOT/CalTrans for road conditions and with your airline for flight details. Choppy lakes and possible ski area impacts are also expected, along with more widespread areas of blowing dust into the central Nevada Basin and Range. While a few light showers are possible near the Oregon border on Monday, elsewhere conditions will be very dry along with the gusty winds, leading to increased fire weather danger. Avoid activities which could ignite a spark. http://weather.gov/reno
Nearby
Wind Advisories in California, 2022Wind Advisories in Nevada, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.